News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: when to fight or when to take medications like cipralex?


 jennifer2010 - Fri Aug 06, 2010 2:45 pm

Good Afternoon,

I am thankful for this forum.

Since I was a child, I never liked the idea of death as I loved life and those around me. My parents would say things like it's a long time away, some people in their older ages welcome it (as loved ones pass) and it's a part of life. I have done my best not to think of it because it creates a fear and it's not in my control.

Two months ago, in the middle of the night when I was sleeping I woke up with what I believe to be a panic attack (heart racing, complete fear) as I dreamed about death and how it would be much like before life (nothingness). I hated the fact I may not have feelings, thoughts, memories and more when I pass. However,I calmed myself down, told myself not to think about it and to go back to sleep. I did.

However, since then I have struggled with what I found out to be anxiety during the day and insomnia at night because I did try to rationalize how death will be okay so it could not longer scare me. However, it kept scaring me and I thought about it much as I tried to get over it. My doctor gave me cipralex. I wasn't keen on this because there is no medical history of anxiety or depression. I'm very happy with my life and I've been very healthy so far (28 years old). So my doctor told me to hold onto them and come see her two weeks after I start taking them (if I decided to).

Since then (two months ago), I've joined more exercise classes, cut out caffeine, tried to eat more healthy, read books on science and intellectual design, read one on Near Death Experiences and decided to check out the bible. I figure I need to figure out what I believe since I've always said religiously I don't know what to believe. I have a terrific family and boyfriend. I still love life. My anxiety is better. However, even though my mind feels better, my body is having a hard time completely relaxing (pressure on chest at times and some nights of insomnia). I scare more easily at things that wouldn't have previously. I decided the one thing I haven't tried other than taking cipralex is a psychiatrist so I set an appointment up for that.

I feel like I'm a fighter. I don't like pills unless absolutely needed. I know cipralex has many possible side effects which the insomnia is the one I like the least (coping, working and happiness are affected by lack of sleep). I teach again in September and I want to be on top of my game. Currently, I don' stress if I don't fall asleep right away because I'm off work but it will stress me in September. I'm also worried about my heart (pressure on chest feeling) that hasn't gone and my body relaxing. I don't want to do damage to it.

With no history in the family of anxiety or depression, for what I feel is a rational fear (even if it's not likely to occur for some time), how do you know when you should take drugs like cipralex? If one does, how long does one have to wait until trying to get off? Is it hard to get off?

Thank you kindly for your thoughts! I apologize for the long question!
 Faye Lang, RN, MSW - Mon Aug 09, 2010 7:35 pm

Hello Jennifer2010,

Cipralex is very effective in the treatment of depression and anxiety. It takes about 4 weeks for the full effect to be felt, and the length of time it should be taken depends on the severity of the symptoms. Its classification is SSRI, or selective serotonin reuptake inhibitor. It should never be discontinued abruptly, but should be decreased in small increments over 3 to 4 weeks. It has a relatively long half-life (the time it takes for about half the medication to clear from your body) of 27 to 32 hours. Decreasing in increments helps avoid withdrawal symptoms. Potential withdrawal symptoms are essentially the same as potential side effects, which may include insomnia, anxiety, abnormal dreams, irritability, fatigue, chest pain, nausea, diarrhea, appetite changes, cramps, dry mouth, arm or leg pains, and increased sweating. Side effects do not happen to everyone, and it's most common when the person has taken the maximum dose, or 20mg daily, over a period of time.

The symptoms that you describe are consistent with an anxiety reaction, and the feeling of pressure in your chest can be an anxiety symptom. It might be reassuring to you if you have your doctor assess your cardiac function, if you do not find relief with Ciraplex or decide not to take it. Your doctor may also be willing to initially prescribe an alternate medication, if you'd prefer, although there are potential side effects with every medication. Anxiolytics such as alprazolam are effective when taken episodically, rather than routinely as required with Cipralex. Since this has been a life-long worry, you would probably benefit greatly from psychotherapy (talk therapy) to help you uncover the source of your worry and to help you strengthen your coping mechanisms. It's very positive that you have begun an exercise program, since exercise helps the body restore neurohormones like serotonin in the brain. Meditation and yoga can help you feel centered and enhance your coping ability.

It's good that you have a positive attitude and are determined, which will help you with your treatment. I would like to point out that if you had broken your leg, you would likely view medical intervention and medication as acceptable, and the same if you had been found to be diabetic. An emotional upset really is no different - sometimes we need help in dealing with fears and pressures in our lives, and it's okay to accept help.

I hope this helps you in making your treatment decisions. Good luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here